Categoricity and U-rank in excellent classes. (English) Zbl 1055.03025

Summary: Let \(\mathcal K\) be the class of atomic models of a countable first-order theory. We prove that if \(\mathcal K\) is excellent and categorical in some uncountable cardinal, then each model is prime and minimal over the basis of a definable pregeometry given by a quasiminimal set. This implies that \(\mathcal K\) is categorical in all uncountable cardinals. We also introduce a U-rank to measure the complexity of complete types over models. We prove that the U-rank has the usual additivity properties, that quasiminimal types have U-rank 1, and that the U-rank of any type is finite in the uncountably categorical, excellent case. However, in contrast to the first-order case, the supremum of the U-rank over all types may be \(\omega\) (and is not achieved). We illustrate the theory with the example of free groups, and Zilber’s pseudo-analytic structures.


03C45 Classification theory, stability, and related concepts in model theory
03C35 Categoricity and completeness of theories
Full Text: DOI Euclid


[1] J. T. Baldwin and A. H. Lachlan On strongly minimal sets , Journal of Symbolic Logic, vol. 36 (1971), pp. 79–96. JSTOR: · Zbl 0217.30402
[2] Walter Baur, Gregory Cherlin, and Angus Macintyre Totally categorical groups and rings , Journal of Algebra , vol. 57 (1979), pp. 407–440. · Zbl 0401.03012
[3] Steve Buechler and Olivier Lessmann Simple homogeneous models , Journal of the American Mathematical Society , vol. 16 (2003), no. 1, pp. 91–121. JSTOR: · Zbl 1010.03025
[4] Rami Grossberg A course on abstract elementary classes , Class notes from a course given at Carnegie Mellon University in 1997.
[5] Rami Grossberg Classification theory for abstract elementary classes , Logic and algebra , Contemporary Mathematics, vol. 302, American Mathematical Society, Providence, RI,2002, pp. 165–204. · Zbl 1013.03037
[6] Rami Grossberg and Bradd Hart The classification of excellent classes , Journal of Symbolic Logic, vol. 54 (1989), pp. 1359–1381. JSTOR: · Zbl 0709.03023
[7] Rami Grossberg and Olivier Lessmann Shelah’s stability spectrum and homogeneity spectrum in finite diagrams , Archive for Mathematical Logic , vol. 41 (2002), no. 1, pp. 1–31. · Zbl 1022.03017
[8] Tapani Hyttinen Generalizing Morley’s theorem , Mathematical Logic Quarterly , vol. 44 (1998), pp. 176–184. · Zbl 0908.03040
[9] Tapani Hyttinen and Olivier Lessmann A rank for the class of elementary submodels of a superstable homogeneous model , Journal of Symbolic Logic, vol. 67 (2002), no. 4, pp. 1469–1482. · Zbl 1039.03024
[10] Tapani Hyttinen and Saharon Shelah Strong splitting in stable homogeneous models , Annals of Pure and Applied Logic , vol. 103 (2000), pp. 201–228. · Zbl 0961.03028
[11] H. Jerome Keisler Model theory for infinitary logic , North-Holland Publishing Co., Amsterdam,1971. · Zbl 0222.02064
[12] Alexei Kolesnikov Dependence relations in nonelementary classes ,
[13] Olivier Lessmann Ranks and pregeometries in finite diagrams , Annals of Pure and Applied Logic , vol. 106 (2000), pp. 49–83. · Zbl 0969.03048
[14] Leo Marcus A minimal prime model with an infinite set of indiscernibles , Israel Journal of Mathematics , vol. 11 (1972), pp. 180–183. · Zbl 0299.02062
[15] Michael Morley Categoricity in power , Transactions of the American Mathematical Society , vol. 114 (1965), pp. 514–538.
[16] Saharon Shelah · Zbl 0859.03020
[17] Boris Zilber Analytic and pseudo-analytic structures , · Zbl 1094.03023
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.